Arkansas, 2017

Hail and Damaging Winds in Arkansas, December 4, 2017

December 4, 2017 · NWS LZK · 3 events in 3 counties and zones

Widespread appreciable rain was something Arkansas had not experienced for awhile. It was the driest fall (September, October, and November) on record in parts of the state, and drought conditions were worsening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Widespread appreciable rain was something Arkansas had not experienced for awhile. It was the driest fall (September, October, and November) on record in parts of the state, and drought conditions were worsening. Fortunately, a storm system and cold front from the Plains brought welcome downpours on December 4th.

Ahead of the front, a line of showers and thunderstorms moved through the region during the evening. A large part of the state received a half to an inch and a half of rain. Isolated storms became severe. Quarter size hail was reported a few miles west of Mena (Polk County). Trees were snapped and a well house was destroyed near Lonsdale (Saline County). Trees were downed and roof damage occurred in west Little Rock (Pulaski County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Dec 4, 5:55 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Dec 4, 5:55 PM CST, 2 hours 5 minutes before
Area Forecast Discussion...Update
National Weather Service Little Rock AR
555 PM CST Mon Dec 4 2017

.Aviation...

Overall VFR ceilings with patchy areas of MVFR ceilings will be seen
this evening and into the overnight. A cold front and upper system
will move through AR and develop scattered showers and isolated
thunderstorms that will affect all Taf sites. MVFR conditions are
expected with the convection. A low level jet has set up and low
level win shear maybe encountered at all Tafs. Winds ahead of the
cold front will be south at 10 to 20 mph, then switch to the west to
northwest at 10 to 20 mph. Toward Tuesday morning, the convection
will push southeast, and end from northwest to central, then
gradually south of all Taf sites. Ceilings will also thin and lift
gradually from the northwest behind the cold front. (59)

&&

.Prev Discussion.../ Issued 300 PM CST Mon Dec 4 2017/
.SHORT TERM...Tonight Through Wednesday

Breezy south winds brought abundant low lvl moisture/clouds into AR
today. Sctd showers affected parts of AR this mrng and into the aftn
hrs as a weak upr lvl impulse moved thru the area. Temps were not
warming as fast this aftn due to the low clouds, with most areas in
the 60s. Clouds were starting to break up some acrs S AR, where
readings had warmed into the lower/mid 70s. Meanwhile, Sfc dewpoints
were climbing into the lower/mid 60s acrs Wrn and Central AR.

All of this is occurring ahead of a strong CDFNT that wl move thru AR
tngt and early on Tue. At mid aftn, the bndry was located fm WRN MO,
back into NW OK. The Hi-Res model data rmn consistent with our
current thinking regarding timing to the front thru the FA.

Sctd to numerous SHRA/TSRA wl accompany the fnt tngt. With a high
shear/low CAPE environment in place, some strong/svr storms cannot
be ruled out tngt, mainly acrs the Wrn half of AR. Damaging winds wl
be the main concern, along with large hail and perhaps an isolated
tornado or two.

Once the front passed thru the FA tngt into TUe, look for a shift to
NW winds, ushering in much colder air. By Wed, the assocd high pres
rdg wl shift just S of AR, with light west winds returning. This wl
allow airmass to modify a bit, but temps wl stay just below seasonal
norms.
&&

.LONG TERM...Wednesday Night Through Monday

Long term will see quite the amplified upper air pattern with below
normal temperatures throughout the entire long term. The long term
model blend seems to be running a bit warm and seems to be too
heavily influenced by climatology...however with the pattern so
significantly amplified I do believe the model blend is not handling
this strong push of Arctic air well at all...therefore did trend
temps a lower than model blend.

Thursday into Friday an upper low will swing through the region and
bring a reinforcing shot of cold air as a cold front pushes south
into the state. With very limited moisture in place, no
precipitation is expected with the passage of this front. Previous
runs of the GFS have the potential for some snow flurries Thursday
night into Friday morning, the 12Z GFS has backed off on this
solution and has moved more in line with the ECMWF. That
said...Friday night a vort max will swing through northern
Arkansas...and despite limited moisture I would not be surprised to
see some light flurries. The ECMWF is a bit more excited about this
solution than the GFS...however the GFS is fairly similar in timing
of this system...it just keeps the "best" moisture to the north of
Arkansas. Having been burned by a similar set up in the past...will
lean more towards the ECMWF solution and added POPs/mention of snow
into the forecast Friday night.
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...44 / Long Term...65
Hazardous weather outlook, Dec 4, 7:45 PM CST, 15 minutes before
Hazardous Weather Outlook...Update
National Weather Service Little Rock AR
745 PM CST Mon Dec 4 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-051100-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
745 PM CST Mon Dec 4 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...This Evening and Tonight

A cold front will move through the state this evening and tonight.
Showers and thunderstorms are expected ahead of and along the front.
The overall severe storm risk has been lowered by the Storm
Prediction Center to Marginal for the possible development of strong
to severe storms for much of Arkansas. The main threat of any severe
storm will be damaging winds. Some possible hail could also be seen,
and the tornado threat is not zero. Overall, any severe storm threat
is forecast to be isolated and low. Toward Tuesday morning, any
remaining storms will be pushing to southeast Arkansas and
weakening.

Winds across the area will increase out of the south ahead of the
front with strong northwesterly winds expected immediately in its
wake.

.DAYS TWO THROUGH SEVEN...Tuesday Through Sunday

Scattered showers with isolated thunderstorms are expected to be
moving southeast out of the state in the morning. Then, colder
weather will prevail Tuesday through Sunday. A low pressure system
will drag a cold front into the region late Thursday or early
Friday. Winds around the system could be gusty, and humidity will be
low. These conditions could allow for increased wildfire danger in
much of the state by late in the week and into the weekend.

.Spotter Information Statement...

Spotter activation is not anticipated at this time due to the
isolated nature of any severe storm threat.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

67/57/59

In the hours before

Special weather statement, Dec 4, 5:08 PM CST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Little Rock AR
508 PM CST MON DEC 4 2017

ARZ041-042-054-042345-
Hot Spring AR-Garland AR-Montgomery AR-
508 PM CST MON DEC 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARLAND...WESTERN
HOT SPRING AND SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 545 PM CST...

At 508 PM CST, Doppler radar was tracking a strong thunderstorm near
Glenwood, or 10 miles south of Mount Ida, moving northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Glenwood...                       Meyers...
Bonnerdale...                     Crystal Springs Landing...
Welsh...                          Pearcy...
Crystal Springs...                Caddo Gap...
Royal...                          Sunshine...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3457 9343 3451 9324 3436 9326 3434 9357
      3434 9362 3435 9365 3442 9366
TIME...MOT...LOC 2308Z 246DEG 32KT 3440 9356

Cooper
Special weather statement, Dec 4, 6:37 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Little Rock AR
637 PM CST MON DEC 4 2017

ARZ053-054-050115-
Hot Spring AR-Clark AR-
637 PM CST MON DEC 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLARK AND SOUTH
CENTRAL HOT SPRING COUNTIES UNTIL 715 PM CST...

At 637 PM CST, Doppler radar was tracking a strong thunderstorm near
Arkadelphia, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Arkadelphia...                    Caddo Valley...
Gum Springs in Clark County...    DeGray Lake State Park...
Donaldson...                      Friendship...
Lower Lake Recreation Area...     De Roche...
Midway in Hot Spring County...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3405 9314 3409 9320 3414 9324 3436 9304
      3429 9292 3417 9285
TIME...MOT...LOC 0037Z 228DEG 24KT 3414 9314

Cooper
Special weather statement, Dec 4, 6:43 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Little Rock AR
643 PM CST MON DEC 4 2017

ARZ030-037-050130-
Scott AR-Logan AR-
643 PM CST MON DEC 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOGAN AND
NORTHEASTERN SCOTT COUNTIES UNTIL 730 PM CST...

At 642 PM CST, Doppler radar was tracking a strong thunderstorm over
Huntington, or 16 miles northwest of Waldron, moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Booneville...                     Mansfield...
Cardiff...                        Echo...
Barber...                         Lucas...
Chismville...                     Carolan...
Grayson...                        Glendale in Logan County...
Ione...                           Elm Park...
Liberty...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3507 9422 3508 9422 3508 9420 3509 9418
      3510 9414 3514 9414 3514 9403 3523 9403
      3523 9392 3526 9392 3511 9382 3492 9390
      3497 9423 3506 9423 3506 9425 3507 9425
TIME...MOT...LOC 0042Z 264DEG 30KT 3507 9429

Cooper
Special weather statement, Dec 4, 7:35 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Little Rock AR
735 PM CST MON DEC 4 2017

ARZ037-038-040-041-050215-
Polk AR-Scott AR-Yell AR-Montgomery AR-
735 PM CST MON DEC 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT...SOUTHWESTERN YELL...POLK
AND NORTHWESTERN MONTGOMERY COUNTIES UNTIL 815 PM CST...

At 735 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Gravelly to 17 miles northwest of Broken
Bow. Movement was east at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Mena...                           Waldron...
Wickes...                         Hatfield...
Oden...                           Vandervoort...
Beauchamp...                      Cardiff...
Mountain Fork...                  Muddy Creek WMA...
Opal...                           Cossatot River State Park...
Gravelly...                       Polk County Fairgrounds...
Mena Intermountain Airport...     Mccauley...
Shady...                          Oliver...
Hartley...                        Morgan Springs...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3493 9445 3494 9439 3496 9437 3495 9434
      3496 9426 3497 9423 3500 9423 3489 9333
      3435 9414 3436 9425 3428 9426 3427 9447
TIME...MOT...LOC 0135Z 269DEG 16KT 3486 9377 3416 9499

Cooper
Special weather statement, Dec 4, 7:42 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Little Rock AR
742 PM CST MON DEC 4 2017

ARZ004-005-012-013-021>023-030-038-050230-
Pope AR-Baxter AR-Marion AR-Searcy AR-Johnson AR-Newton AR-
Van Buren AR-Logan AR-Yell AR-
742 PM CST MON DEC 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOGAN...SOUTHEASTERN
JOHNSON...SOUTHEASTERN NEWTON...SEARCY...SOUTHEASTERN MARION...
NORTHWESTERN VAN BUREN...SOUTHEASTERN BAXTER...NORTH CENTRAL YELL AND
POPE COUNTIES UNTIL 830 PM CST...

At 742 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Maumee to near Midway in Logan County.
Movement was east at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Russellville...                   Marshall...
Dardanelle...                     Pottsville...
Lamar...                          Dover...
London...                         Knoxville...
Hector...                         Marsena...
Lake Dardanelle State Park...     Evening Star...
Witts Spring...                   Duff...
Moore...                          Dabney...
Point Peter...                    Herron...
Maumee...                         Advance...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3617 9216 3617 9221 3613 9221 3613 9220
      3606 9227 3606 9231 3603 9231 3597 9236
      3597 9241 3592 9242 3517 9316 3515 9367
      3613 9271 3620 9216
TIME...MOT...LOC 0142Z 263DEG 30KT 3608 9271 3522 9356

Cooper
Special weather statement, Dec 4, 7:46 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Little Rock AR
746 PM CST MON DEC 4 2017

ARZ030-038-050230-
Logan AR-Yell AR-
746 PM CST MON DEC 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LOGAN AND WESTERN
YELL COUNTIES UNTIL 830 PM CST...

At 745 PM CST, Doppler radar was tracking a strong thunderstorm over
Stonehouse Recreation Area, or 15 miles southeast of Booneville,
moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Danville...                       Ola...
Blue Mountain...                  Stonehouse Recreation Area...
Fourche Valley...                 Mount Magazine...
Plainview in Yell County...       Petit Jean River WMA...
Mosley...                         Belleville...
Havana...                         Corinth...
Ranger...                         Wing...
Kingston...                       Rover...
Blue Ball...                      Sunlight Bay Park...
Spring Lake Campground...         Macedonia in Yell County...

LAT...LON 3517 9371 3519 9314 3487 9333 3492 9371
      3502 9371 3502 9372
TIME...MOT...LOC 0145Z 267DEG 30KT 3504 9367

Cooper

The radar

The Western Arkansas radar (KSRX), 76 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Polk

When
December 4, 8:00 PM CST
Where
Polk County, 3.99 mi ENE of Rocky
Measured
1 in hail
Reported by
Public
Coordinates
34.610, -94.310

One inch hail was reported at Quad B Farm west of Mena.

Thunderstorm Wind, Saline

When
December 4, 10:00 PM CST
Where
Saline County, 1.84 mi WSW of Owensville
Measured
61 kt (70 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
34.610, -92.850

This is a delayed report. Received a report of several trees snapped and a well house blown over near Lonsdale in northern Saline county.

Thunderstorm Wind, Pulaski

When
December 4, 10:25 PM CST
Where
Pulaski County, 0.89 mi SW of Woodland Hgts
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
34.770, -92.410

Amateur radio operators reported trees and power lines downed on Kanis Rd. in west Little rock. There are reports of roof damage in the same area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728934, 728937, 728939.